New Mexico, 2021

Flash Flood in New Mexico, August 11, 2021

August 11, 2021 · NWS EPZ · 1 event in 1 county or zone

A weak shortwave trough was moving out of southeast Arizona and with weak flow at the low and mid levels, slow moving storms developed and heavy rain produced some flash flooding along Highway 9 west of Columbus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak shortwave trough was moving out of southeast Arizona and with weak flow at the low and mid levels, slow moving storms developed and heavy rain produced some flash flooding along Highway 9 west of Columbus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 11, 4:58 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 11, 4:58 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
558 PM MDT Wed Aug 11 2021

.UPDATE FOR 00Z TAF CYCLE...

.AVIATION...
Showers and storms will remain a concern through the evening
hours, hence the VCTS in TAFs for KDMN/KTCS through ~03-04Z and
KELP/KLRU through 06Z. Gusty/erratic outflow winds and VIS reduction from heavy
rain is the main concern. Whether a particular TAF site will see
direct impacts remains unclear, there will be further updates if
needed. Conditions quiet down during the overnight and morning
hours, BKN-OVC100 is expected with no VIS issues. Winds will
become light, generally out of the SW. Showers/storms return to
the forecast after 18Z.

&&

.PREV DISCUSSION...247 PM MDT Wed Aug 11 2021...

.SYNOPSIS...
Abundant moisture will fuel afternoon and evening thunderstorms
each day through the weekend. The storms will be slow moving and
efficient rain producers, so isolated flash flooding will be
possible. High temperatures will run 5 to 10 degrees below
average through the weekend. For the start of next week, we will
be a little warmer, but with a continued chance of thunderstorms.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
This afternoon's satellite imagery shows a chaotic, moist pattern.
The GFS has a weak low analyzed over Northern Chihuahua, but another
swirl can be found over the Tularosa basin with possibly another
hint of a swirl over the Gila. Thus, scattered thunderstorms will
continue this afternoon and evening with a general decrease after
dark. Given the number of disturbances found on satellite, chances
will not go to zero.

Then we go into tomorrow, Thursday, and moisture increases further
across the area while the upper-level disturbance over Chihuahua
shifts north. Thunderstorm coverage will increase along with the
threat for heavy rain and flash flooding. We (the long term desk and
I) considered a flash flood watch, but it is still hard to pinpoint
which location(s) will receive excessive rainfall. It's a good bet
there will be excessive rainfall somewhere within the CWA.

Temperatures are a little tricky. Wherever long breaks in the clouds
occur, temperatures will climb close to 90 in the lowlands. If
clouds hold strong for a location or even if there is more rain than
expected, temperatures may struggle to reach 80.

&&

.LONG TERM...
With abundant moisture across the region, we will see scattered to
numerous thunderstorms Thursday evening. Just how many storms may
depend on how much sun we get during the day on Thursday. If we
get a lot of sun and can warm us up, we will likely see more
thunderstorms than if we stay cloudy all day. On Friday a more
clearly defined inverted trough will move across southern New
Mexico. This will likely give us even better rain chances, so
Friday and Friday night look like the best chances for rain, but
also the best chances for flash flooding. For Saturday and Sunday
the inverted trough will drift to our west, but we will still
have lots of moisture across the area. So we will see more
standard monsoon season kind of days, with scattered afternoon and
evening thunderstorms. The threat for flash flooding will
diminish, but not completely go away. For the first of next week,
we will see drier air push into the region from the north. Right
now, the extended models do not rush the drier air into the area,
so I have kept the scattered rain chances in the forecast. If the
drier arrives sooner, we will need to trim back on the pops for
the start of next week.

Temperature wise for the next several days will be very nice. With
the clouds and moisture in place we will see high temperatures
running 5 to 10 degrees below average. That means most lowland
locations will stay in the 80's for high temperatures. Not bad as
we approach mid August. For the start of next week as some drier
air begins to trickle into the region, we will see our high
temperatures climb a little higher, but still run a few degrees
below average.

&&

.FIRE WEATHER...
Moisture has increased across the entire region with strong RH
recoveries, greater than 90 percent, anticipated for most locations
overnight. During the afternoon, values will dip into the 30s but
only if max heating can occur for a location. Scattered showers and
thunderstorms are anticipated with heavy rain and flash flooding a
concern. Vent rates will range poor to fair while winds generally
stay at or below ten mph with a few gusts to 20. Little change in
the pattern is anticipated through at least Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  89  68  81 /  40  50  70  60
Sierra Blanca           62  80  63  75 /  40  60  60  60
Las Cruces              64  89  65  80 /  30  60  70  70
Alamogordo              65  89  64  81 /  30  60  60  70
Cloudcroft              49  67  48  58 /  30  80  70  80
Truth or Consequences   65  90  65  80 /  30  60  60  70
Silver City             58  83  60  73 /  40  80  60  80
Deming                  65  91  65  81 /  30  60  60  70
Lordsburg               64  89  65  80 /  30  60  50  70
West El Paso Metro      68  90  68  82 /  40  50  70  60
Dell City               66  87  65  81 /  40  50  60  60
Fort Hancock            67  88  68  83 /  50  60  60  60
Loma Linda              62  81  63  74 /  40  60  70  70
Fabens                  67  86  68  82 /  50  50  60  60
Santa Teresa            66  88  66  81 /  40  50  70  60
White Sands HQ          67  88  67  79 /  30  60  70  70
Jornada Range           65  89  65  78 /  30  60  70  60
Hatch                   65  91  65  79 /  30  60  60  70
Columbus                67  89  66  80 /  40  50  60  70
Orogrande               65  88  65  80 /  30  60  70  70
Mayhill                 55  76  55  67 /  30  80  70  80
Mescalero               54  78  54  68 /  30  80  70  80
Timberon                52  74  53  65 /  30  80  70  80
Winston                 54  83  55  73 /  30  80  50  70
Hillsboro               61  88  61  77 /  30  70  60  70
Spaceport               64  89  64  79 /  30  60  60  70
Lake Roberts            54  83  55  74 /  40  80  50  80
Hurley                  59  85  60  75 /  30  70  50  80
Cliff                   57  91  60  83 /  40  70  40  80
Mule Creek              59  86  61  78 /  40  80  40  80
Faywood                 60  86  62  75 /  30  70  60  70
Animas                  62  89  63  80 /  30  60  50  70
Hachita                 62  87  63  78 /  30  60  60  70
Antelope Wells          62  87  63  79 /  40  70  60  80
Cloverdale              59  82  60  75 /  30  70  60  80

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

34/15/38
Hazardous weather outlook, Aug 11, 10:07 AM MST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MDT Wed Aug 11 2021

NMZ401>417-TXZ418>424-121715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1107 AM MDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected this afternoon and evening
with heavy rain and flash flooding a concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The heavy rain and flash flooding threat will continue through at
least Friday, but thunderstorm chances will decrease some starting
Saturday.

.SPOTTER INFORMATION STATEMENT...
Please report any flash flooding, heavy rain, or any other
significant weather.

BROWN

In the hours before

Special weather statement, Aug 11, 12:55 PM MST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service El Paso Tx/Santa Teresa NM
155 PM MDT Wed Aug 11 2021

NMZ401>417-TXZ418>424-121300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Cliff, Buckhorn, Gila Hot Springs,
Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard,
Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg,
Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale,
Deming, Columbus, Hillsboro, Winston, Truth Or Consequences,
Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces,
Vado, Sunland Park, Alamogordo, Tularosa,
White Sands National Park, Chaparral, Orogrande,
White Sands Range Headquarters, Mescalero, Timberon,
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill,
Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso,
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss,
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat,
Sierra Blanca, Fabens, Fort Hancock, Tornillo,
and Indian Hot Springs
155 PM MDT Wed Aug 11 2021

...LOCALLY HEAVY RAIN AND FLASH FLOODING POSSIBLE...

Moisture will continue to increase while a very slow moving
disturbance moves out of Mexico. This will lead to an increase in
thunderstorm coverage through at least Friday and possibly
Saturday. Storms will be capable of very heavy rainfall rates with
little motion, and thus flash flooding is a concern. Rainfall
rates will vary from location to location with some people
receiving little to none while others may receive totals in
excess of 3 inches. There still is uncertainty on which locations
will have the greatest risk for heavy rainfall and flash
flooding. Be aware of changing weather conditions and the
possibility of watches, advisories, and warnings. If you come
across a flooded roadway, TURN AROUND. DON'T DROWN.

Brown/Brice
Special weather statement, Aug 11, 4:36 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
536 PM MDT Wed Aug 11 2021

NMZ411-120000-
Southern Dona Ana County/Mesilla Valley NM-
536 PM MDT Wed Aug 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONA ANA COUNTY
UNTIL 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Afton, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Riley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3182 10727 3198 10716 3187 10685 3178 10691
      3178 10721
TIME...MOT...LOC 2335Z 299DEG 14KT 3187 10714

LANEY

The radar

The El Paso radar (KEPZ), 124 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Luna

When
August 11, 6:00 PM MST to 7:30 PM MST
Where
Luna County, 3.53 mi W of Hermanas to 4.34 mi NW of Hermanas
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.850, -108.010

NMDOT reported water flowing across Highway 9 about 19 miles west of Columbus.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983504.